Pfizer COVID-19 vaccine-associated tinnitus responds to transcranial magnetic stimulation

The Pfizer-BioNTech coronavirus disease 2019 (COVID-19) messenger ribonucleic acid (mRNA) vaccine was among the most celebrated breakthroughs of the ongoing pandemic. Along with the Moderna vaccine developed on the same platform, the Pfizer-BioNTech vaccine has high efficacy against symptomatic infection and severe COVID-19; however, it also has some serious, though uncommon, adverse effects.

One rare side effect of the Pfizer-BioNTech COVID-19 vaccine is vaccine-associated tinnitus, which can reduce the quality of life. A new QJM: An International Journal of Medicine study discusses one case in which this side effect was relieved with a brief course of Transcranial Magnetic Stimulation (TMS) treatment.

Study: Pfizer–BioNTech COVID-19 Vaccine Associated Tinnitus and Treatment with Transcranial Magnetic Stimulation. Image Credit: Image Source Trading Ltd / Shutterstock.com

Study: Pfizer–BioNTech COVID-19 Vaccine Associated Tinnitus and Treatment with Transcranial Magnetic Stimulation. Image Credit: Image Source Trading Ltd / Shutterstock.com

Introduction

Tinnitus associated with the COVID-19 vaccine was first identified after the extensive rollout of these vaccines. Initially, this side effect was thought to be an inflammatory vaccine-induced immune response. Steroids were therefore considered to be appropriate management to reverse the inflammation, along with other anti-inflammatory agents.

Eventually, clinicians found that these patients did not report relief after a course of steroids, thus disproving the potentially inflammatory nature of this rare side effect.

Case study

In the current study, a woman received two doses of the Pfizer-BioNTech vaccine. While she first experienced bilateral tinnitus in 2020, it remained stable thereafter.

The patient was managed for the condition with a tinnitus handicap index (THI) of 92, in 2021. Early that year, a high-resolution computed tomography (HRCT) scan showed mild inflammation of the temporal bone, as with a previous patient. This was followed up with baseline pure tone audiometry (PTA) that showed mild sensorineural hearing loss at extreme high tones in the right ear and mild-to-moderate loss in the left ear.

From mid-May 2021, the patient was prescribed a low dosage of the antibiotic ceftriaxone and reported a slow reduction in tinnitus thereafter. The THI also decreased to 12 by the end of September 2021.

About a month later, the patient received her first dose of the vaccine and the second dose one month after. While she did not have any other side effects, her tinnitus began to worsen within three days, especially in the right ear. The THI went up to 96.

The PTA was repeated, showing more severe hearing loss that was again more extensive in the right ear. She was thought to have a cochlear disease associated with the vaccine and was prescribed the steroid protocol used at the authors’ center.

More specifically, the patient was prescribed a single 10 mg dose of dexamethasone intravenously followed by 5 mg prednisolone three times a day for three days. This was given towards the end of December 2021. This treatment allowed the THI to slightly decrease to 88.

Initiation of rTMS

Without evidence of significant relief, the patient was started on repetitive TMS (rTMS) on February 16, 2022. She received 3,000 pulses over the area of the left dorsolateral prefrontal cortex once a day.

Encouragingly, she experienced relief. The THI decreased to 66 within a week and, by March 9, 2021, her THI was nine. The repeat PTA performed on the same day exhibited a significant improvement in the hearing threshold from 11.2K to 16K.

This is among the earliest case reports where rTMS has been used to treat COVID-19-associated cochleopathy. The objective proof of efficacy may be observed with the alterations in the PTA and THI, thus confirming the etiology and effects of treatment with this modality.

Implications

An earlier meta-analysis showed that tinnitus without a specific cause could be treated by rTMS. In the current case study, rTMS relieved the condition that occurred following COVID-19 vaccination. This corroborates findings of earlier animal studies, where rTMS reduced inflammation in both the target and remote brain areas, likely as a result of the immune response.

This would explain why the tinnitus responded to the rTMS, which has an anti-inflammatory effect. Thus, rTMS could be a viable alternative to steroid use in vaccine-associated tinnitus.

Importantly, the researchers emphasize that despite this adverse effect, which they termed “minor and reversible”, the COVID-19 vaccine remains a recommended and safe choice to protect individuals against symptomatic and especially severe COVID-19.

Journal reference:
  • Chen, J., Zeng, B., Lui, C., et al. (2022). Pfizer–BioNTech COVID-19 Vaccine Associated Tinnitus and Treatment with Transcranial Magnetic Stimulation. QJM: An International Journal of Medicine. doi:10.1093/qjmed/hcac124.
Dr. Liji Thomas

Written by

Dr. Liji Thomas

Dr. Liji Thomas is an OB-GYN, who graduated from the Government Medical College, University of Calicut, Kerala, in 2001. Liji practiced as a full-time consultant in obstetrics/gynecology in a private hospital for a few years following her graduation. She has counseled hundreds of patients facing issues from pregnancy-related problems and infertility, and has been in charge of over 2,000 deliveries, striving always to achieve a normal delivery rather than operative.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Thomas, Liji. (2022, May 23). Pfizer COVID-19 vaccine-associated tinnitus responds to transcranial magnetic stimulation. News-Medical. Retrieved on June 25, 2022 from https://www.news-medical.net/news/20220523/Pfizer-COVID-19-vaccine-associated-tinnitus-responds-to-transcranial-magnetic-stimulation.aspx.

  • MLA

    Thomas, Liji. "Pfizer COVID-19 vaccine-associated tinnitus responds to transcranial magnetic stimulation". News-Medical. 25 June 2022. <https://www.news-medical.net/news/20220523/Pfizer-COVID-19-vaccine-associated-tinnitus-responds-to-transcranial-magnetic-stimulation.aspx>.

  • Chicago

    Thomas, Liji. "Pfizer COVID-19 vaccine-associated tinnitus responds to transcranial magnetic stimulation". News-Medical. https://www.news-medical.net/news/20220523/Pfizer-COVID-19-vaccine-associated-tinnitus-responds-to-transcranial-magnetic-stimulation.aspx. (accessed June 25, 2022).

  • Harvard

    Thomas, Liji. 2022. Pfizer COVID-19 vaccine-associated tinnitus responds to transcranial magnetic stimulation. News-Medical, viewed 25 June 2022, https://www.news-medical.net/news/20220523/Pfizer-COVID-19-vaccine-associated-tinnitus-responds-to-transcranial-magnetic-stimulation.aspx.

Comments

  1. Marie Dyck Marie Dyck Canada says:

    1st shot Pfizer, 2nd Moderna, 3rd Moderna. Developed Tinnitus week before 3rd shot.

    • Mark Rook Mark Rook Israel says:

      This illustrates the fundamental problem with anecdotal evidence and VAERS data--you developed tinnitus the week *before* the 3rd shot.  Had you developed it the week *after* the third shot, you (and maybe your doctor) would have suspected it was caused by the third shot.

      You should have a complete recovery!

  2. Mark Rook Mark Rook Israel says:

    The article wrote, "One rare side effect of the Pfizer-BioNTech COVID-19 vaccine is vaccine-associated tinnitus."  Does anybody know of any high-quality observational studies that have found an association?  I'm not interested in VAERS, which is not suitable for statistical analysis, only for signal identification.

  3. Rhonda Romano Rhonda Romano United States says:

    I have been helping a friend who got tinnitus after 2nd shot of moderna. He has had it since may 8 2021, within 12 hours of vaccine. Horrific!!! I couldn't find anyone to help him. If you even mentioned the vaccine in a negative way that was it! No one would see him. But reading articles like this are what I live for. Do you know of a clinic or doctor in the Tampa Bay area of Florida? Rhonda Romano 727 742-2884

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post
You might also like...
Nanoparticles may be the next-generation solution for teeth whitening